Unusual clinical course, Challenging differential diagnosis, Diagnostic / therapeutic accidents, Adverse events of drug therapy , Clinical situation which can not be reproduced for ethical reasons
Reid Mergler, Meleen Chuang
Albert Einstein College of Medicine, Bronx, NY, USA
Am J Case Rep 2018; 19:1519-1521
Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are causes of rare but life-threatening emergencies characterized by desquamation of the skin and mucosa. As SJS most commonly presents with skin rash followed by mucosal involvement, we present a case of vulvovaginal lesions as the initial presentation with progression to SJS after re-exposure to the culprit drug.
CASE REPORT: A 27-year-old female with acute cystitis was given trimethoprim-sulfamethoxazole. After 2 days, she reported vaginal pain. Three days later, she was hospitalized with vulvovaginal ulcerations and restarted on trimethoprim-sulfamethoxazole, leading to worsening vaginal lesions with rapid desquamation of conjunctival and oropharyngeal involvement. Biopsies of arm lesions revealed SJS.
CONCLUSIONS: It is important to recognize SJS as a rare but life-threatening cause of vulvovaginal ulceration, as early diagnosis is vital for successful treatment.
Keywords: Female Urogenital Diseases, Stevens-Johnson Syndrome, Trimethoprim-Sulfamethoxazole Combination